Withdrawal from Citalopram

Just a post to finally say I'm coming off the Citalopram after taking it for 5 years due to my depression.

I have attempted to withdraw from the drug several times before and failed, however I feel this time I will be successful in withdrawing as I have not taken a single tablet for 4 weeks and the side effects are not as severe and much more bearable than they were at the start of this process.

Since the start of this year, I have developed very heavy sleeping problems and also severe eczema all over my body. I did not know at time but I am now convinced the citalopram was causing both these problems. I cannot explain why but I am convinced because the eczema and sleeping problems reduced on my previous attempts to quit taking the drug and after 4 weeks of not taking a single tablet of citalopram, my eczema has virtually gone. It's just confusing because the eczema has only occurred this year and I have no history of it, but it was extremely severe and at one point I could barely move due to sore and chapped skin. I looked like a rotting zombie.

I am just slightly puzzled as to how long it will take although I am not even sure if it will still be in my system now?

I still keep getting the side effects but in a much less severe experience i.e. still get the odd patch of eczema and allergies such as sore throat, itchy eyes etc.

Rather than quitting cold turkey, I tapered the drug down to 5mg a day then eventually stopped altogether. It's been around 4/5 weeks now and I feel that I could not really cope with my current mood if this is what it's going to be like assuming the drugs are now out of my system? But I hope they are still in my system as I still have these effects as well as an unbalanced mood.

I am just slightly worried because I would have thought that it would not take longer than 4 weeks for 5mg of citalopram to get out of my system. I am coping but not very well and in a way, I hope that the citalopram is still in my system in the hope that this is not my final mood and I will get better.


6 Replies

  • Hi George

    In my experience of Citalpram, withdrawal is ok, provided you were well enough before you started reducing the dose. I've gone without it for months before now, but I've always ended up back on it! I think I'm a person who is just going to need medication for the rest of my life. How long were you taking 5mg before you stopped? I can't imagine such a low sticking around for that long tbh ...

    Lucy x

  • Well done for trying to get off it. I have no idea how long it stays in your system but I bow to Lucy's greater knowledege. I think if you don't feel better after say another month then maybe you have taken yourself off it too soon? Bev x

  • HI, George. Each day, do one kind act to relieve some unfortunate and thereby raise their spirits.

    It might take a day or two to get used to it but after a while it will produce results....



  • Hi I too have been on Citalopram starting on a 20mg dose which I considered to be my maintenance dose and then tried several times to come off that with varying results. I don't always think coming off medication is quite as simple as we would think. Life itself can bring about added stresses which can trigger the onset of a depressive episode as it did in my case. I would think that with 5 years on Citalopram it would take longer than 4 weeks to know one way or the other if you can come off them completely just yet. Don't be too hard on yourself and allow yourself time for your body and mind to adjust and keep in touch with your GP to monitor your progress.

    All the best


  • Oh, well I WAS going to say wean off is slowly, by going down to alternate days for a few months and then every third day, etc - but it sounds as if you are managing. If you do find you have problems go back onto a VERY low dose and then wean slowly as suggested, I have always found that works. I have decided to come off meds each summer, weaning over a couple of months, and then go back on in the winter as I usually manage the summers ok. Hope it goes well. x

  • Great advice - I started taking Citalopram a few years back for seasonal depression but I seem to be on them more than off them. I just hope that people don't beat themselves up for trying to get off them and not finding it as straightforward as it should be (ha, what is?). I think it's a bit of a love/hate relationship with these antidepressants as they do their job and then we hate them for fear of a dependency and or side effects. Well if at first you don't succeed try try and try again ..... like giving up the cigs whoa that was hard over 9 years ago now. Sorry I felt like rambling ..... it's miserably dark and chucking it down but hey the little pills of sunshine are kicking in. God Bless everyone.

You may also like...